Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 317, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 24, 2019, 5:30 PM CDT for Morton County, Stanton County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2019, 5:30 PM CDT (22:30 UTC)
- Expired
- Aug 24, 2019, 6:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 165 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 5:26 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
573
WUUS53 KDDC 242230
SVRDDC
KSC129-187-242330-
/O.NEW.KDDC.SV.W.0317.190824T2230Z-190824T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
530 PM CDT Sat Aug 24 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Morton County in southwestern Kansas...
Stanton County in southwestern Kansas...
* Until 630 PM CDT.
* At 530 PM CDT, a severe thunderstorm was located near The Saunders
Elevator, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Johnson City, Manter, Richfield and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3762 10204 3769 10188 3774 10159 3774 10158
3722 10159 3733 10204
TIME...MOT...LOC 2230Z 265DEG 29KT 3745 10212
HAIL...1.00IN
WIND...60MPH
$$
FINCH1 follow-up statement
738
WWUS53 KDDC 242250
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
550 PM CDT Sat Aug 24 2019
KSC129-187-242330-
/O.CON.KDDC.SV.W.0317.000000T0000Z-190824T2330Z/
Morton KS-Stanton KS-
550 PM CDT Sat Aug 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN MORTON AND STANTON COUNTIES...
At 549 PM CDT, a severe thunderstorm was located near The Saunders
Elevator, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Johnson City, Manter and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3758 10203 3769 10188 3774 10159 3774 10158
3728 10160 3739 10203
TIME...MOT...LOC 2249Z 253DEG 24KT 3750 10198
HAIL...1.25IN
WIND...60MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:04 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 24, 2:04 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 204 PM CDT Sat Aug 24 2019 ...Updated Short Term and Long Term Discussions... .SHORT TERM...(This evening through Sunday) Issued at 153 PM CDT Sat Aug 24 2019 Convection developing across northern Kansas still looks likely this afternoon ahead of a approaching 400mb PV anomaly and where the better moisture and instability will be preset during the mid to late day. This area of developing afternoon storms will move southeast overnight across western and central Kansas as the upper level wave moves along the mid level baroclinic zone. At this time the CAMS seem to agree that this developing cluster of storms will march south along and east of highway 283 during the overnight hours. At this time am little concerned that this may be a little too far east given the instability axis and 10-14c 700mb temperature gradient from the RAP earlier this afternoon. Have therefore favored the highs chance along and east of HWY 283 but also will be keeping some higher pops going further west, just in case. CAMS also seem to be in decent agreement with the timing of this event with a few isolated to widely scattered late day/evening storms followed by the main cluster of thunderstorms after sunset. Given the instability and shear late day/early evening these isolated/widely scattered storms will be capable of producing large hail (+2 inches) along with strong gusty winds. The threat of severe weather will then shift to strong winds and heavy rainfall after sunset as the main cluster of storms overnight pass. Rainfall rates of 1 to 2 inches an hour possible which may lead to some localized flash flooding. The bulk of the overnight convection will be tapering off east of a Larned to Coldwater line early Sunday morning as an upper level trough moves into Central Kansas. Subsidence behind this upper level trough will also bring clearing skies from west to east. Based on clear skies and 850mb temperatures at 00z Monday the highs Sunday afternoon are expected to comb back into the 90s across much of southwest Kansas. Highs only in the 80s are expected where the clouds will clear out last and that will be east of a Dighton to Dodge City line. .LONG TERM...(Sunday night through Saturday) Issued at 153 PM CDT Sat Aug 24 2019 An upper level trough embedded in a northwest flow will move across the northern plains late Sunday night/early Monday. As this upper level system moves east into the Western Great Lakes Region late Monday a surface cold front will move across southwest Kansas. Exact timing of this frontal passage is still somewhat unclear but ahead of this cold front the highs on Monday will be in the lower 90s while north of this boundary some cooler 80 to 85 degree high temperatures will be possible. A few scattered thunderstorms will also be possible late day along this cold front. If the models are correct with the frontal position by late Monday, then the area most favorable for these storms will be near the Oklahoma border and across south central Kansas. This cool down early next week may be around for several days given that both the GFS and ECMWF agree with another upper level trough moving across the Northern Plains Tuesday which will bring a reinforcement of cooler air into the Central Plains. Along will the cooler temperatures continuing mid to late week there will also be a chance for scattered rain showers or thunderstorms mid to late week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1211 PM CDT Sat Aug 24 2019 Low clouds from earlier this morning were slow to erode as of 17z today. Based on the latest satellite and BUFR soundings will continue to favor improving conditions this afternoon but delay VFR ceilings in the Dodge City until after 19z and Hays until after 21z Saturday. The focus then shifts to a cluster of strong to severe thunderstorms that will be crossing the Hays and Dodge City areas during the overnight hours. CAMS seem to be in better agreement with the timing and location of these storms and move these storms across the Hays area between 01z and 05z Sunday. These storms will then cross, or be near, the Dodge City area between 04z and 07z Sunday. Isolated thunderstorms will be possible at Garden City and Liberal between 23z Saturday and 03z Sunday but the coverage of these storms will be limited. Strong winds and very heavy rainfall and at least MVFR conditions will accompany these storms. Following these storms it appears that stratus will once again be an issue with IFR ceilings becoming possible mainly in the Hays and near/east of Dodge City early Sunday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 85 64 89 67 / 10 70 10 10 GCK 86 64 91 64 / 10 30 10 0 EHA 93 63 95 66 / 20 20 10 0 LBL 91 66 94 66 / 10 20 10 0 HYS 77 64 83 67 / 30 90 10 10 P28 84 67 85 69 / 10 80 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ030-031-043>046- 064>066-078>081-088>090. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Aug 24, 3:14 AM CDT, 14 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 314 AM CDT Sat Aug 24 2019 KSZ030-031-043>046-061>066-074>081-084>090-250815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 314 AM CDT Sat Aug 24 2019 /214 AM MDT Sat Aug 24 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- The possibility of discrete supercells and a line of storms are possible tonight. The supercell thunderstorms will have the potential for hail 2 inch in diameter or greater, thunderstorm wind gusts to 60 mph, and isolated tornadoes. The storms in the line will have mainly a thunderstorm wind gust threat of 60 mph or greater. Flash flooding will be possible especially in areas that have already saturated ground from previous rains as an additional 1 to 2 inches will be possible from tonight's storms. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- No widespread hazardous weather is expected. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:05 PM CDT | Special Weather Statement | DDC | Barber | 55 min |
| Aug 23, 7:12 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 48 min |
| Aug 23, 7:32 PM CDT | Areal Flood Warning | DDC | Finney, Kearny | 3 hr |
| Aug 23, 7:48 PM CDT | Areal Flood Warning | DDC | Meade, Seward | 6 hr |
| Aug 23, 8:04 PM CDT | Special Weather Statement | DDC | Barber | 56 min |
| Aug 23, 8:08 PM CDT | Special Weather Statement | DDC | Grant, Stevens | 52 min |
| Aug 23, 8:49 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 41 min |
| Aug 23, 9:02 PM CDT | Areal Flood Warning | DDC | Grant, Haskell | 6 hr |
| Aug 23, 9:40 PM CDT | Special Weather Statement | DDC | Lane | 50 min |
| Aug 23, 10:24 PM CDT | Special Weather Statement | DDC | Gray | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.